Update on LEFLUNOMIDE

Well, I was on Leflunomide (20mg) for 2 months, and my white blood cells kept bouncing around from as low as 0.8 to 1.4. My rheumatologist decided to take me off them and just keep me on Hyroxychloroquine 400mg per day. My next appointment is not until January. I feel a little upset because the pain in my hands especially is getting worse. I can't grip anything properly and seem to be loosing strength in both hands.

I ideally wanted a drug to slow all this deterioration in my hands and joints down, but nothing seems to have work so far.

My rheumatologist said she was going to refer me to a physiotherapist for my hand?

At my next appointment I want to try something else, not sure what, but I don't want to just leave it.

Jennifer x

7 Replies

oldestnewest
  • Doesn't it feel like it out of your hands sometimes , oops sorry ironic pun.

    The only positive really is that the drugs that didn't suit you physically have gone . Physio can be good .

    But yes in January go armed with more photos, ask for ultrasounds of hands maybe as it may even reassure you , you never know.

    But if you are worse in between I would call the hospital ( or get your GP to do it)

    I feel so sad for you as it's the worst when they hurt, you can't think of anything else. The only thing that sometimes helps me is putting them in a sink of very cold water. It's temporary but often is just enough to to get me off to sleep .

  • Depends on how long you have been on hydroxy as they can take up to 12 weeks to be effective. If after this time and things have not improved I would ring your rheumy nurse and update them that you still have issues and ask their advice. Farm

  • Hi Jennifer, I would ring and ask for an earlier appointment. Be persistent and keep telling them about your symptoms and feelings. If things are getting worse then you may be eligible for a biological treatment or need another drug to add in. Entanercept (Enbrel) was brilliant for me with Cyclosporine for14 years (plus other stuff, mine was and is very aggressive and was tackled accordingly) Leflunomide didn't work for me when I had to swop in 2015, apart from pushing my blood pressure up. I'm now on Rituximab (+ Hydroxycloroquine 200mg, and steroids and Sulfasalazine), which seems to be working and should be having a 2nd double dose soon. Things have been very unsettled and bad with other symptoms this year but hopefully getting back on track now. Physiotherapy may help and I would show willing by taking on anything offered. I went once to Occupational Therapy and they realised that I was using my hands well and there wasn't anything they could do to help.

    Thinking of you and sending huge empathy and sympathy. You definitely shouldn't just leave it until January when you are in such pain and there should be other options for you.

    Michele x

  • Have you asked for a steroid injection? I have very painful hands/wrists & like you I keep dropping things (bought Melamine crockery as it bounces!)

    If possible have an injection in your thigh.....not at the site of your pain.......I find a general jab like that lasts anything up to 10/12 weeks, & gives a break from the pain.( I can't take oral steroids- hence I get injections when a drug fails)

    I had one on 11 July & I am still pain free........but next week I am having the tests to go on Biologics, having failed dismally on 3 Dmards over the years. Not looking forward to it.......but during my last flare I realised I couldn't keep relying on injections......I do hope you get relief from the pain soon...it is so draining.

    Good luck!

  • Thank you for all your advice. Rawillbeaten and AgedCrone, I've taken a course of steriods for about 3 weeks at a time (twice this year), they have worked and I feel like a spring chicken. But after they finish, the pain and stiffness comes back. I will go back to my GP if things start to decline. I've noticed that both my hips are hurting on standing now. My trigger finger in both hands are getting worse and very painful to straighten out when they click down, usually after I've tried to pick something up. I'm really worried that this disease (inflammatory arthritis) will progress and no solutions will be found to slow it down. Has anyone found that Naproxen does not deal with the pain and inflammation as well as it used to? Or is that I'm simply getting worse?

  • Hi IB.......are you getting the steroid tablets from a rheumatologist or your GP? I think most people on this site will agree that the average GP has very little knowledge of RD, even worse is not interested in learning! If you aren't seeing a rheumatology consultant you should ask for a referral ASAP. If you do have axe helms can you get to see him soon?

    Before I was first diagnosed my then GP told me I must expect aches and pains as I got older & told me to take an aspirin.

    Luckily I had friends in the medical world & got the name if a rheumatologist in the area & went back to my GP & asked for a referral letter. When I went back after being diagnosed with sero+RA, she was very ""sniffy" & acted as if I was making a lot of fuss about nothing! But because I got early treatment with DMARDS I have very little joint damage .....like most of us I do lurch from flare to,flare, but as I said a Depomedrone injection for me lasts a long time & I don't get any of the nasty side effects that I get with steroid tablets.

    Yes I do find Naproxen seems to get less effective the more I take it...I now take it together with Paracetamol & that seems to work.

    Good Luck......hope you get some help very soon.

  • Thank your for you advice AgedCrone. I was given steroids by my rheumatologist, and my GP is keen to help, but is looking for direction from my rheumatologist. I've been on Naproxen for a number of years, long before my diagnosis of inflammatory arthritis.

    I'm currently on codine+paracetamol (500mg x 2 x4 times a day) tablets along, with amitriptyline at night for pain. However, I do notice the difference if I don't take my naproxen or pain relief on time. Also if I stay sitting down for longer than 30 mins, I find it hard to get up to a standing position and walk, or I walk like a duck for a few minutes. Lol, I have to laugh or I'd cry. I'm currently taking around 24 tablets a day.

    I've started taking tummeric tablets as well to see if that will help. I did tell my rheumatologist nurse before I started taking them, and she said it was ok.

    I'm going to take it one day at a time and see how things are. If I'm in even more pain and discomfort, I'll go back to my rheumatologist and GP.

    Thank you.

You may also like...